Journal of Mathematical Sciences

, 177:847 | Cite as

A minimal nonfinitely based semigroup whose variety is polynomially recognizable

  • M. V. Volkov
  • S. V. Goldberg
  • S. I. Kublanovsky


We exhibit a 6-element semigroup that has no finite identity basis but nevertheless generates a variety whose finite membership problem admits a polynomial algorithm.


  1. 1.
    C. Bergman and G. Slutzki, “Complexity of some problems concerning varieties and quasi-varieties of algebras,” SIAM J. Comput., 30, No. 2, 359–382 (2000).MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    S. Burris and H. P. Sankappanavar, A Course in Universal Algebra, Springer, Berlin (1981).MATHGoogle Scholar
  3. 3.
    A. H. Clifford and G. B. Preston, The Algebraic Theory of Semigroups, Vol. 1, Amer. Math. Soc., Providence (1961).Google Scholar
  4. 4.
    S. Eilenberg, Automata, Languages and Machines, Vol. B, Academic Press, New York (1976).MATHGoogle Scholar
  5. 5.
    M. R. Garey and D. S. Johnson, Computers and Intractability: A Guide to the Theory of NP-Completeness, Freeman, New York (1979).MATHGoogle Scholar
  6. 6.
    T. E. Hall, S. I. Kublanovskii, S. Margolis, M. V. Sapir, and P. G. Trotter, “Algorithmic problems for finite groups and finite 0-simple semigroups,” J. Pure Appl. Algebra, 119, No. 1, 75–96 (1997).MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    C. H. Houghton, “Completely 0-simple semigroups and their associated graphs and groups,” Semigroup Forum, 14, No. 1, 41–67 (1977).MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    M. Jackson and R. McKenzie, “Interpreting graph colorability in finite semigroups,” Int. J. Algebra Comput., 16, No. 1, 119–140 (2006).MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    J. Kalicki, “On comparison of finite algebras,” Proc. Am. Math. Soc., 3, No. 1, 36–40 (1952).MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    O. G. Kharlampovich and M. V. Sapir, “Algorithmic problems in varieties,” Int. J. Algebra Comput., 5, No. 4–5, 379–602 (1995).MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Ju. G. Kleiman, “On a basis of the product of varieties of groups,” Math. USSR Izv., 7, No. 1, 91–94 (1973).MATHCrossRefGoogle Scholar
  12. 12.
    O. Klíma, “Complexity issues of checking identities in finite monoids,” Semigroup Forum, 79, No. 3, 435–444 (2009).MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    M. Kozik, On Some Complexity Problems in Finite Algebras, Ph.D. Thesis, Vanderbilt Univ., Nashville (2004).Google Scholar
  14. 14.
    M. Kozik, “Computationally and algebraically complex finite algebra membership problems,” Int. J. Algebra Comput., 17, No. 8, 1635–1666 (2007).MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    M. Kozik, “A 2EXPTIME complete varietal membership problem,” SIAM J. Comput., 38, No. 6, 2443–2467 (2009).MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    E. W. H. Lee, “Identity bases for some non-exact varieties,” Semigroup Forum, 68, No. 3, 445–457 (2004).MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    E. W. H. Lee and M. V. Volkov, “On the structure of the lattice of combinatorial Rees–Sishkevich varieties,” in: Proc. Int. Conf. “Semigroups and Formal Languages” in Honour of the 65th Birthday of Donald B. McAlister, World Scientific, New Jersey (2007), pp. 164–187.Google Scholar
  18. 18.
    E. W. H. Lee and M. V. Volkov, “Limit varieties generated by completely 0-simple semigroups,” to appear.Google Scholar
  19. 19.
    G. I. Mashevitsky, “On identities in varieties of completely simple semigroups over Abelian groups,” in: Contemporary Algebra [in Russian], Leningr. Gos. Ped. Inst., Leningrad (1978), pp. 81–89.Google Scholar
  20. 20.
    G. I. Mashevitzky, “An example of a finite semigroup without irreducible identity basis in the class of completely 0-simple semigroups,” Russ. Math. Surv., 38, No. 2, 192–193 (1983).MathSciNetCrossRefGoogle Scholar
  21. 21.
    G. I. Mashevitsky, “Varieties generated by completely 0-simple semigroups,” in: Semigroups and Their Homomorphisms [in Russian], Ros. Gos. Ped. Univ., Leningrad (1991), pp. 53–62.Google Scholar
  22. 22.
    G. I. Mashevitsky, “Matrix rank 1 semigroup identities,” Commun. Algebra, 22, No. 9, 3553–3562 (1994).CrossRefGoogle Scholar
  23. 23.
    G. I. Mashevitsky, “The pseudovariety generated by completely 0-simple semigroups,” Semigroup Forum, 54, No. 1, 83–91 (1997).MathSciNetCrossRefGoogle Scholar
  24. 24.
    S. Oates and M. B. Powell, “Identical relations in finite groups,” J. Algebra, 1, No. 1, 11–39 (1964).MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    O. Ore, Theory of Graphs, Amer. Math. Soc., Providence (1962).MATHGoogle Scholar
  26. 26.
    C. H. Papadimitriou, Computational Complexity, Addison-Wesley, Reading (1994).MATHGoogle Scholar
  27. 27.
    P. Perkins, “Bases for equational theories of semigroups,” J. Algebra, 11, No. 2, 298–314 (1969).MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    G. Pollák, “Arithmetics in free semigroups,” Acta Sci. Math. (Szeged), 68, No. 1–2, 107–115 (2002).MathSciNetMATHGoogle Scholar
  29. 29.
    M. V. Sapir, “On Cross semigroup varieties and related questions,” Semigroup Forum, 42, No. 1, 345–364 (1991).MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    S. Seif, “The Perkins semigroup has co-NP-complete term-equivalence problem,” Int. J. Algebra Comput., 15, No. 2, 317–326 (2005).MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    L. N. Shevrin and M. V. Volkov, “Identities of semigroups,” Sov. Math. (Iz. VUZ), 29, No. 11, 1–64 (1985).MathSciNetMATHGoogle Scholar
  32. 32.
    Z. Székely, “Computational complexity of the finite algebra membership problem for varieties,” Int. J. Algebra Comput., 12, No. 6, 811–823 (2002).MATHCrossRefGoogle Scholar
  33. 33.
    A. N. Trahtman, “Graphs of identities of a completely 0-simple five-element semigroup,” Deposited at VINITI (1981), No. 5558–81.Google Scholar
  34. 34.
    A. N. Trahtman, “The finite basis question for semigroups of order less than six,” Semigroup Forum, 27, No. 1–4, 387–389 (1983).MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    A. N. Trahtman, “Finiteness of identity bases of 5-element semigroups,” in: Semigroups and Their Homomorphisms [in Russian], Ros. Gos. Ped. Univ., Leningrad (1991), pp. 76–97.Google Scholar
  36. 36.
    A. N. Trahtman, “Identities of a five-element 0-simple semigroup,” Semigroup Forum, 48, No. 3, 385–387 (1994).MathSciNetCrossRefGoogle Scholar
  37. 37.
    M. V. Volkov, “On the finite basis property for semigroup varieties,” Math. Notes, 45, No. 3, 187–194 (1989).MATHGoogle Scholar
  38. 38.
    M. V. Volkov, “The finite basis problem for finite semigroups,” Sci. Math. Japon, 53, No. 1, 171–199 (2001).MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2011

Authors and Affiliations

  • M. V. Volkov
    • 1
  • S. V. Goldberg
    • 1
  • S. I. Kublanovsky
    • 2
  1. 1.Ural State UniversityEkaterinburgRussia
  2. 2.TPO “Severny Ochag”St. PetersburgRussia

Personalised recommendations